Wyoming, 2010

Winter Storm in Wyoming, December 15, 2010

December 15, 2010 · NWS RIW · 1 event in 1 county or zone

A cold front swept south through central Wyoming and provided favorable northerly upslope flow for heavy snow in Natrona County. The initial frontal surge created gusty wind of 15 to 30 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front swept south through central Wyoming and provided favorable northerly upslope flow for heavy snow in Natrona County. The initial frontal surge created gusty wind of 15 to 30 mph. Snowfall of six to eight inches fell in an west-east oriented swath through the central section of the county and greatly impacted travel on U.S. Highway 20/26. The highest snow totals were observed in southwest Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 15, 3:00 AM MST, 30 minutes earlier.

Area forecast discussion, Dec 15, 3:00 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MST WED DEC 15 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

A COLD LOW PRESSURE SYSTEM OVER EASTERN ALBERTA THIS MORNING WILL
REMAIN NEARLY STATIONARY AND WEAKEN THROUGH THE EVENING. A COLD
FRONT ASSOCIATED WITH THIS LOW STRETCHING FROM K4BQ TO KRIW TO KPVU
WILL CONTINUE SOUTH AND EAST THROUGH THE DAY. IT IS EXPECTED TO BE
THROUGH THE CWA BY THIS AFTERNOON. MUCH COLDER AIR AND CLEARING
SKIES BEHIND THE FRONT WILL CAUSE TEMPERATURES TO PLUMMET TOWARD
NORMAL AND SLIGHTLY BELOW BY TONIGHT. LOW TEMPERATURES IN THE SINGLE
DIGITS WILL BE WIDESPREAD ON THURSDAY MORNING WITH SOME LOCATIONS
DROPPING BELOW ZERO...MAINLY WEST OF THE DIVIDE.

A WINTER STORM WARNING FOR THE TETONS AND WINTER WEATHER ADVISORIES
FOR THE WESTERN SLOPES OF THE WIND RIVER RANGE...SALT RIVER AND
WYOMING RANGES...AND STAR VALLEY CONTINUE THROUGH THE MORNING. A NEW
WINTER WEATHER ADVISORY FOR SNOW FOR NATRONA COUNTY INCLUDING CASPER
AND FOR CASPER MOUNTAIN WILL BE IN EFFECT FROM 12Z THROUGH 21Z TODAY
AS FAIRLY GOOD DYNAMICS SET UP OVER THE SOUTHEASTERN PART OF THE
CWA. UPPER LEVEL DIVERGENCE COUPLED WITH JET SUPPORT NOSING INTO THE
AREA AS WELL AS SURFACE CONVERGENCE AND LOCAL TERRAIN EFFECTS WILL
WORK TOGETHER TO PRODUCE UP TO 6 INCHES OF NEW SNOW ACCUMULATION IN
SOUTH CASPER AND 5 TO 10 INCHES ON CASPER MOUNTAIN.

A SHORT WAVE IS EXPECTED TO PASS OVER THE AREA ON THURSDAY BRINGING
ANOTHER CHANCE OF SNOW TO THE WESTERN MOUNTAINS. PRECIPITATION WILL
BE VERY LIGHT DUE TO LIMITED MOISTURE AND ONLY MODERATELY STEEP
LAPSE RATES. ANOTHER LOW PRESSURE SYSTEM WILL CRASH INTO THE WEST
COAST ON FRIDAY...MOVING ALONG A TRACK SIMILAR TO THE CURRENT LOW
THAT IS BRINGING WINTER WEATHER TO THE AREA TODAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

FLAT RIDGING IS EXPECTED ACROSS THE ROCKIES IN BETWEEN UPPER
LOWS/TROUGHS ACROSS THE EASTERN PACIFIC AND EASTERN U.S.  THE WHOLE
PATTERN WILL AMPLIFY TUESDAY AND WEDNESDAY...BUT MOVE VERY LITTLE
WITH STRONGER RIDGING EXPECTED OVER THE ROCKIES. THIS WEEKEND...A
MOIST WEST/WEST SOUTHWEST FLOW WITH EMBEDDED DISTURBANCES IS
EXPECTED TO AFFECT THE FORECAST AREA. GLOBAL MODELS ARE A BIT SLOWER
IN PUSHING THE INITIAL SHORTWAVE RIDGE AXIS INTO THE AREA
SATURDAY...DELAYING THE ONSLAUGHT OF THE LONG FETCH OF MOISTURE FROM
THE PACIFIC IN THE WESTERLY FLOW. LOOKS LIKE SNOW WEST OF THE
DIVIDE...ESPECIALLY THE FAR WEST SATURDAY NIGHT INTO SUNDAY. MIGHT
SEE SIGNIFICANT SNOWFALL DURING THIS TIME FRAME. LIGHT SNOW WILL
CONTINUE OFF AND ON ACROSS THE WEST...IN THIS WEST/SOUTHWEST FLOW
THROUGH THE END OF THE EXTENDED. HOWEVER...THE RIDGE AMPLIFICATION
TUESDAY AND WEDNESDAY COULD RESULT IN A LONGER LULL IN THE
PRECIPITATION ACROSS THE WEST DEPENDING UPON WHERE EXACTLY THE RIDGE
AXIS FINALLY DEVELOPS.  GLOBAL MODELS...EXCEPT FOR THE 00Z GEM KEEP
THE ARCTIC FRONT NORTH AND EAST OF THE FORECAST AREA...WITH A
WARMING TREND THIS WEEKEND...WITH TEMPERATURES SEASONAL TO SLIGHTLY
ABOVE AVERAGE SUNDAY THROUGH NEXT WEDNESDAY.

&&

.AVIATION...

WEST OF THE DIVIDE...SCATTERED TO NUMEROUS SNOW SHOWERS ALONG WITH
AREAS OF MVFR CIGS AND VSBYS...FQT MTN OBSCURATIONS AND LOCAL
IFR/LIFR CONDITIONS WILL GRADUALLY IMPROVE THROUGH 18Z.  ISOLATED TO
WIDELY SCATTERED SNOW SHOWERS...LOCAL MVFR/IFR CONDITIONS AND HIGHER
MOUNTAIN OBSCURATIONS WILL BE ENCOUNTERED IN THE AFTERNOON.  SKIES
WILL CLEAR THIS EVENING WITH SOME LOCAL ICE FOG...LIFR CONDITIONS
AND PARTIAL TERRAIN OBSCURATIONS AFTER 06Z THURSDAY.

EAST OF THE DIVIDE...WIDESPREAD MVFR CIGS AND VSBYS ALONG WITH AREAS
OF IFR...LOCAL LIFR IN -SN WILL PREVAIL VCNTY AND EAST OF A
KCOD-KWRL-KCPR LINE THROUGH 20Z WITH GRADUAL IMPROVEMENT FROM THE
NORTH AFTER 20Z TODAY.  THESE CONDITIONS WILL BE LESS WIDESPREAD
FURTHER WEST VCNTY KRIW AND KLND.   AFTER 02Z THURSDAY...AREAS OF
MVFR/IFR CIGS AND VSBYS IN -SN WILL BE MAINLY CONFINED TO VCNTY KCPR
WITH VFR CONDITIONS PREVAILING ACROSS THE AREA AFTER 06Z THURSDAY.

&&

.FIRE WEATHER...

WINTER STORM TO IMPACT MUCH OF THE CWA TODAY WITH HEAVIEST
AMOUNTS OF SNOW FALLING THROUGH THIS AFTERNOON. TEMPERATURES WILL
COOL THROUGHOUT THE DAY AND RH VALUES WILL REMAIN HIGH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 2 PM MST THIS AFTERNOON WYZ020-022.

WINTER WEATHER ADVISORY UNTIL 8 AM MST THIS MORNING
WYZ014-023-024.

WINTER STORM WARNING UNTIL 8 AM MST THIS MORNING WYZ012.

&&

SHORT TERM...ALLEN
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 14, 8:20 PM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
820 PM MST TUE DEC 14 2010

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
820 PM MST TUE DEC 14 2010

...WINTER STORM WARNING WARNING AND WINTER WEATHER ADVISORIES FOR
WESTERN WYOMING THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW...HEAVY AT TIMES...IS EXPECTED TO CONTINUE ACROSS WESTERN
WYOMING THIS EVENING.  SIGNIFICANT SNOWFALL IS EXPECTED ACROSS
WESTERN WYOMING WITH THE MOST SNOWFALL EXPECTED OVER THE TETON
MOUNTAINS. IN ADDITION...CONSIDERABLE BLOWING AND DRIFTING SNOW WILL
ACCOMPANY THIS SNOW EVENT ESPECIALLY AT THE HIGHER EXPOSED RIDGES AND
ON SOUTH PASS.

PLEASE SEE WINTER STORM WARNING AND WINTER WEATHER ADVISORY PRODUCTS
FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOWFALL COULD ONCE AGAIN OCCUR ACROSS PARTS OF WESTERN
WYOMING SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS AND WIND GUST
OVER 45 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Natrona County Lower Elevations

When
December 15, 3:30 AM MST to 4:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265173.